MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST SP; NEEDLE DRIVER

INTUITIVE SURGICAL, INC ENDOWRIST SP; NEEDLE DRIVER
Model Number 430006-52
Medical Device Problem Code Failure to Sense (1559)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/20/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the single port (sp) needle driver and completed investigations.Failure analysis found the primary failure of imprecise motion to be related to the customer reported complaint.The instrument was installed on an in-house system and driven.The grip tips moved in the direction commanded, however, a lag or delay in the motion was observed.Also, the instrument was found to have corrosion on the bearings.Pitch and grip input disk bearings exhibited orange discoloration.The corrosion was observed to be found on multiple components of the bearing.The instrument was found to have an excessive amount of dried, white residue on the clamping pulleys located in the backend of the instrument.The groove surfaces exhibited a residual, powder-like deposit.
 
Event or Problem Description
It was reported that during a da vinci-assisted sacrocolpopexy surgical procedure, the single port (sp) needle driver instrument did not move according to the surgeon direction from the console.The customer stated that they have had the issue before, and the universal surgical manipulator (usm) was changed.The instrument was switched to another usm, but the same issue occurred.The customer obtained and installed a new needle driver and the surgeon was able to continue with the surgery.The surgeon believed it was an issue with the needle driver, not the usm.There was no report of patient injury.
 
Additional Manufacturer Narrative
The sp needle driver instrument was transferred to engineering for the imprecise motion failure and investigations completed.The initial fa was partially confirmed, and the bearing corrosion and residues were confirmed.The instrument was placed on an in-house system, and it was found that the instrument had unintuitive motion as opposed to the imprecise movement observed in the initial fa.Specifically, it was observed that the grip tips did not follow the motions of the mtm, and when keeping the grip tips stationary and only moving in the roll direction, the entire end of the instrument would rotate unexpectedly.The instrument's housing was removed to inspect the internals of the instrument, and it was found that the instrument's roll input disk was broken.The breakage of the plastic shaft portion of the input disc for the roll direction contributed to the input disc being able to be out of sync of the instrument's main tube's rotation and led to the unintuitive motion.Since the shaft portion of the input disk was broken, the internal metal shaft could freely rotate independently of the plastic overmold portion of the input disc subassembly.It is possible that the roll input shaft and input disk were not as far out of sync during the initial fa compared to advanced failure analysis (afa), which could explain why the unintuitive motion was not initially observed.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST SP
Common Device Name
NEEDLE DRIVER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key19149912
Report Number2955842-2024-13714
Device Sequence Number20783713
Product Code NAY
UDI-Device Identifier00886874114308
UDI-Public(01)00886874114308(10)S10191024
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 03/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430006-52
Device Catalogue Number430006
Device Lot NumberS10191024 0004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2024
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/21/2024
Supplement Date Received by Manufacturer04/18/2024
Initial Report FDA Received Date04/20/2024
Supplement Report FDA Received Date05/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown